Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Aberdeen, SD

August 8, 2002Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 10:56 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2002, 10:56 PM CDT (03:56 UTC)
Expired
Aug 8, 2002, 11:45 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Jones County, SD, Lyman County, SD

The radar

The North Platte radar (KLNX), 215 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KABR 090356
SVRABR
SDC075-085-090445-
/NEW.KABR.SV.W.0236.090356-090445/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1056 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF PRESHO...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESHO AROUND 1115 PM CDT
  KENNEBEC AROUND 1130 PM CDT
  LYMAN AROUND 1140 PM CDT
  RELIANCE AROUND 1145 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4388 10048 4370 10043 4380 9951 4404 9958

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:50 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 3:50 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU AUG 8 2002

DISCUSSION WILL BE RATHER SHORT. CONVECTION FIRING ALONG WEAK
CONVERGENCE LINE ACROSS CENTRAL CWA.  THIS AREA A BIT DISPLACED FROM
MAIN MID LEVEL DYNAMICS BUT MOISTURE MORE THAN PLENTIFUL.  WILL
CONTINUE TO SEE THIS LINE MOVE SLOWLY ENE ACROSS EASTERN CWA THIS
EVENING.  MID LEVEL WINDS AND CORFIDI VECTORS INDICATE SLOW
PROPOGATION OF MCS.  THUS SOME HEAVY RAINFALL AMOUNTS LIKELY.  THE
GOOD NEWS IS MOST OF THE CWA STILL HAS RELATIVELY HIGH FFG AND
THEREFORE EXPECT MAJORITY OF THE RAINFALL WILL BE HANDLED OKAY WITH
ONLY LOCALIZED PROBLEMS.  ANOTHER LINE OF STORMS COULD LIKELY CLIP
WESTERN OR NORTHWEST CWA AS STRONG S/W HEADS NORTHEAST INTO NORTH
DAKOTA OVERNIGHT.  MEANWHILE FRONT EDGES TOWARD MN BORDER BY
AFERNOON AND IT APPEARS MAJORITY OF ACTIVITY ON FRIDAY WILL BE EAST
OF THE REGION.  FOR FRI NIGHT AND SATURDAY UPPER LEVEL LOW SWINGS
EAST ACROSS THE NORTHERN CWA.  EXPECT AT LEAST INSTABILITY SHOWERS
ON SATURDAY.  NEXT MAJOR SYSTEM STILL BEING ADVERTISED AND PROBABLY
WILL SEE SOME EFFECT OF THIS SYSTEM BY LATE SUNDAY INTO MONDAY AS
ALMOST FALL LIKE PATTERN SETS UP ACROSS NORTHERN PLAINS.

TDK

.EXTENDED DISCUSSION...
MAIN CHALLENGE OF EXT WILL BE CHANCE OF PRECIP ON MON. AVN EXT
CONTINUES TO SHOW UPPER LEVEL TROUGH MOVG THRU AREA ON SUN INTO MON.
FRONT LOOKS TO HAVE PASSED THROUGH AREA BY MON SO WILL JUST HAVE
THREAT OF PRECIP DUE TO H5 TROUGH MOVG OVER NRN PLAINS. AS FOR
TIMING OF PRECIP...BEST CHANCE LOOKS TO BE SUN OVERNIGHT INTO MON
MORNING WITH A SLIGHT CHANCE OF PRECIP STILL MON AFTERNOON ACROSS
THE NE PORTIONS OF THE CWA. WITH THE NW FLOW ACROSS THE STATE FOR
THE REMAINDER OF THE EXT...WILL SEE COOLER TEMPS THROUGHOUT THE
WEEK WITH THE AREA REACHING BACK UP INTO THE UPPER 70S TO MID 80S BY
MIDWEEK. ON WED AVN EXT SHOWS WEAK S/W SLIDING SOUTH OUT OF
CANADA...WHICH COULD AFFECT REGION WED INTO THU...BUT WILL LEAVE
FCST DRY FOR NOW.

ALBRECHT

.ABR...NONE.

In the hours before

Local storm report, Aug 8, 8:13 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
813 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    7 S MCLAUGHLIN            SD   59 MPH TSTORM WIND
08/08/02   CORSON

0800 PM    MCLAUGHLIN                SD   75-80 MPH TSTORM WIND
08/08/02   CORSON

0811 PM    2 N TIMBER LAKE           SD   60-70 MPH TSTORM WIND
08/08/02   DEWEY

0812 PM    MCINTOSH                  SD   73 MPH TSTORM WIND
08/08/02   CORSON                         MEASURED WITH WIND GAGE

TMK
Local storm report, Aug 8, 9:56 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
956 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 PM    MOBRIDGE                  SD   60 MPH TSTORM WIND
08/08/02   WALWORTH                       REPORTED BY COUNTY EM

0954 PM    HERREID                   SD   70 MPH MPH TSTORM WIND
08/08/02   CAMPBELL

0955 PM    POLLOCK                   SD   60 MPH MPH TSTORM WIND
08/08/02   CAMPBELL

TMK
Local storm report, Aug 8, 9:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
956 PM CDT THU AUG 8 2002 CORRECTION FOR TIMES

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    MOBRIDGE                  SD   60 MPH TSTORM WIND
08/08/02   WALWORTH                       REPORTED BY COUNTY EM

0850 PM    HERREID                   SD   70 MPH MPH TSTORM WIND
08/08/02   CAMPBELL

0910 PM    POLLOCK                   SD   60 MPH MPH TSTORM WIND
08/08/02   CAMPBELL

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:48 PM CDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Aug 8, 8:18 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth42 min
Aug 8, 9:03 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson42 min
Aug 9, 6:35 PM CDTSevere Thunderstorm WarningABRRoberts25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.